Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Irreducible $ 3$-manifolds of genus $ 3$ containing a $ 2$-sided projective plane


Author: Seiya Negami
Journal: Proc. Amer. Math. Soc. 89 (1983), 545-550
MSC: Primary 57N10; Secondary 57M99
DOI: https://doi.org/10.1090/S0002-9939-1983-0715884-7
MathSciNet review: 715884
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It will be shown that the minimum genus over all Heegaard splittings which yield irreducible closed $ 3$-manifolds containing a $ 2$-sided projective plane but not homeomorphic to $ {P^2} \times {S^1}$ is equal to 3, with an infinite number of examples of genus 3.


References [Enhancements On Off] (What's this?)

  • [1] F. Bonahon, Difféotopies des espaces lenticulaires, preprint. MR 710104 (85d:57008)
  • [2] W. Haken, Some results on surfaces in $ 3$-manifolds, Studies in Modern Topology, Prentice-Hall, Englewood Cliffs, N.J., 1968, pp. 39-98. MR 0224071 (36:7118)
  • [3] C. D. Hodgson, Involutions and isotopies of lens spaces, Master Thesis, Univ. of Melbourne, 1981.
  • [4] T. Homma and M. Ochiai, On relations of Heegaard diagrams and knots, Math. Sem. Notes Kobe Univ. 6 (1978), 383-393. MR 512641 (80b:57009)
  • [5] W. Jaco, Lectures on three-manifold topology, C.B.M.S. Regional Conf. Ser. in Math., no. 43, Amer. Math. Soc., Providence, R.I., 1980. MR 565450 (81k:57009)
  • [6] P. K. Kim and J. L. Tollefson, Splitting the PL involutions of non-prime $ 3$-manifolds, Michigan Math. J. 17 (1980), 256-274. MR 584691 (81m:57007)
  • [7] J. Milnor, A unique factorization theorem for $ 3$-manifolds, Amer. J. Math. 84 (1962), 1-7. MR 0142125 (25:5518)
  • [8] J. M. Montesinos, Surgery on links and double branched covers of $ {S^3}$, Knots, Groups, and $ 3$-Manifolds (L. P. Neuwerth, ed.), Ann. of Math. Studies, no. 84, Princeton Univ. Press, Princeton, N. J., 1975, pp. 227-259. MR 0380802 (52:1699)
  • [9] S. Negami, Irreducible $ 3$-manifolds with non-trivial $ {\pi _2}$, Yokohama Math. J. 29 (1981), 133-144. MR 649615 (83i:57004)
  • [10] M. Ochiai, $ 2$-sided embeddings of the projective plane into $ 3$-manifolds, Trans. Amer. Math. Soc. 274 (1981), 641-650. MR 675072 (84c:57006)
  • [11] W. H. Row, Irreducible $ 3$-manifolds whose orientable covers are not prime, Proc. Amer. Math. Soc. 34 (1972), 541-545. MR 0296947 (45:6006)
  • [12] F. Waldhausen, Über Involutionen der $ 3$-Sphäre, Topology 8 (1969), 81-91. MR 0236916 (38:5209)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57N10, 57M99

Retrieve articles in all journals with MSC: 57N10, 57M99


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1983-0715884-7
Keywords: Heegaard splittings, $ 2$-sided projective planes in $ 3$-manifolds
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society